South Dakota, 2014

Funnel Cloud in South Dakota, August 16, 2014

August 16, 2014 · NWS ABR · 1 event in 1 county or zone

A funnel cloud was reported in far eastern Hand County west of Wessington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A funnel cloud was reported in far eastern Hand County west of Wessington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 16, 10:17 AM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 16, 10:17 AM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1117 AM CDT SAT AUG 16 2014

.UPDATE...
EARLY MORNING DENSE FOG HAS BURNED OFF AND WE ALLOWED THE DENSE
FOG ADVISORY TO EXPIRE EARLIER THIS MORNING. SFC LOW PRESSURE
CONTINUES TO REMAIN ACROSS PORTIONS OF CENTRAL SOUTH DAKOTA THIS
MORNING. A FEW CONVECTIVE SHOWERS HAD DEVELOPED ACROSS NORTH
CENTRAL SD EARLY THIS MORNING BEFORE FIZZLING. A COUPLE MORE HAVE
RECENTLY DEVELOPED TO THE SOUTH IN HAND AND HYDE COUNTIES. THESE
WERE SITUATED ALONG A SFC CONVERGENT ZONE THAT RUNS NORTH FROM
THERE TOWARD THE BOWDLE AND EUREKA AREA AND FARTHER NORTH INTO ND.
WILL CONTINUE TO KEEP AN EYE ON THIS AREA WITH TIME TODAY AS
ADDITIONAL STORM DEVELOPMENT WILL BE POSSIBLE. ANY STORMS THAT DO
DEVELOP WILL BE SLOW MOVING HEAVY RAIN PRODUCERS WITH LOCALIZED
FLASH FLOODING POSSIBLE. ISSUED AN SPS TO HIGHLIGHT THIS CONCERN.
DID NOT MAKE ANY ADJUSTMENT TO THE GRIDS AS POPS AND TEMPS LOOKED
GOOD AT THIS TIME.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH MONDAY
SLOW MOVING THUNDERSTORMS ARE JUST NOW ENTERING THE WESTERN CWA THIS
MORNING. THE BULK OF PRECIPITATION STILL REMAINS ACROSS NORTH
DAKOTA HOWEVER. ALSO...OBS...WEBCAMS...AND LOCAL LAW ENFORCEMENT
HAVE REPORTED PATCHY DENSE FOG THIS MORNING. THERE ARE SOME LOWER
CLOUDS MOVING SOUTH...WHICH MAY LESSEN THE FOG EFFECTS...BUT
STILL KEPT THE PATCHY DENSE WORDING IN THE FORECAST THIS MORNING.

THE LOW PRESSURE SYSTEM WILL MOVE EAST TODAY...KEEPING PRECIP
CHANCES THROUGHOUT THE FORECAST. SCATTERED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE FROM WEST TO EAST ACROSS THE CWA AS THE
SURFACE BOUNDARY DRIFTS OVER THE AREA. ADDITIONAL DEVELOPMENT
DURING PEAK HEATING HOURS IS LIKELY ACROSS NORTHEAST SOUTH DAKOTA
THIS AFTERNOON/EVENING. PWATS REMAIN ANOMALOUSLY HIGH...AND STORM
MOTION WILL BE VERY SLOW...SO HEAVY RAIN REMAINS A THREAT...BUT IT
WILL ALSO BE VERY LOCALIZED. STUCK WITH THE COOLER SIDE OF
GUIDANCE FOR TEMPERATURES TODAY DUE TO THE ANTICIPATED CLOUD
COVER.

THERE SHOULD BE A BRIEF BREAK IN THE ACTION SUNDAY BEFORE THE NEXT
SHORTWAVE MOVES ACROSS THE REGION SUNDAY NIGHT INTO MONDAY. LIKE
ALWAYS...INSTABILITY WILL DEPEND ON CLOUD COVER...BUT WITH ABOUT
30 KTS OF 0-6 KM SHEAR...THERE COULD BE A FEW STRONGER STORMS THAT
DEVELOP IN THE AFTERNOON/EVENING HOURS. MODELS THEN SHOW A WEAK
LOW LEVEL JET DEVELOPING OVERNIGHT...FURTHER ENHANCING STORM
DEVELOPMENT ACROSS THE EASTERN CWA THROUGH THE NIGHT.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY

WILL START THE PERIOD OUT WITH A SHORTWAVE DEPARTING THE REGION
AND SOME LAGGING SHOWERS. WEAK HIGH PRESSURE AND UPPER RIDGING WILL
GIVE US A SHORT DRY PERIOD TUESDAY...HOWEVER A WEAK WAVE EMBEDDED
WITHIN SOUTHWEST FLOW WILL PUSH UP INTO THE NEBRASKA PANHANDLE LATE
TUESDAY SUPPORTING SCATTERED ELEVATED CONVECTION INTO SOUTH CENTRAL
SOUTH DAKOTA EARLY WEDNESDAY. THE FORECAST BECOMES MUCH MORE
UNCERTAIN FROM WEDNESDAY ON AS THE DETERMINISTIC GFS AND ECMWF
DIVERGE IN THEIR HANDLING OF THE UPPER FLOW. THE GFS IS MORE
AMPLIFIED WITH SOUTHWEST FLOW AND A LEE LOW OVER THE DAKOTAS
SUPPORTING ELEVATED CONVECTION. THIS WOULD KEEP THE AREA
WARMER/MORE HUMID LONGER WITH HIGHER POPS. THE ECMWF IS LESS
AMPLIFIED/MORE PROGRESSIVE FOR THE LATTER HALF OF NEXT
WEEK.

&&

.AVIATION...
12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

PATCHY DENSE FOG WILL CONTINUE TO AFFECT TAF SITES THROUGH THE
THE EARLY AM HOURS. CIGS/VISBY WILL IMPROVE BY MID
MORNING...THOUGH THERE WILL BE SCT COVERAGE OF SHOWERS AND
STORMS FROM LATE MORNING THROUGH THE AFTERNOON FOR KABR/KATY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...VIPOND
SHORT TERM...SERR
LONG TERM...CONNELLY
AVIATION...CONNELLY

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 16, 3:13 AM CST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
413 AM CDT SAT AUG 16 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-170915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
413 AM CDT SAT AUG 16 2014 /313 AM MDT SAT AUG 16 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AS A WEAK LOW
PRESSURE SYSTEM MOVES FROM WEST TO EAST ACROSS THE REGION TODAY.
ANY STORMS THAT DO DEVELOP WILL BE SLOW MOVING AND LOCALIZED
HEAVY RAIN IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER LOW PRESSURE SYSTEM WILL MOVE INTO THE REGION SUNDAY AND
MONDAY. SOME STORMS MAY BE STRONG SUNDAY EVENING...WITH HAIL AND
HEAVY RAIN BEING THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT RAINFALL REPORTS ARE
APPRECIATED.

SERR

In the hours before

Special weather statement, Aug 16, 9:57 AM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1057 AM CDT SAT AUG 16 2014

SDZ004>007-009>011-016>020-022-034-036-037-051-170300-
CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DAY-POTTER-
FAULK-SPINK-CLARK-CODINGTON-HAMLIN-SULLY-HYDE-HAND-BUFFALO-
INCLUDING THE CITIES OF...HERREID...EUREKA...ABERDEEN...BRITTON...
MOBRIDGE...IPSWICH...WEBSTER...GETTYSBURG...FAULKTON...REDFIELD...
CLARK...WATERTOWN...CASTLEWOOD...ONIDA...HIGHMORE...MILLER...
FORT THOMPSON
1057 AM CDT SAT AUG 16 2014

...HEAVY RAINFALL POSSIBLE ACROSS PORTIONS OF CENTRAL AND
NORTHEAST SOUTH DAKOTA TODAY AND TONIGHT...

A LOW PRESSURE SYSTEM ACROSS CENTRAL SOUTH DAKOTA WILL SLOWLY MOVE
EASTWARD TODAY AND TONIGHT. ABUNDANT MOISTURE IN THE ATMOSPHERE
COMBINED WITH SLOW MOVING THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL THAT COULD PERSIST OVER AN AREA FOR AN EXTENDED PERIOD OF
TIME. LOCALIZED FLASH FLOODING IS A CONCERN. STAY TUNED TO YOUR
LOCAL WEATHER INFORMATION SOURCE FOR FURTHER UPDATES THROUGHOUT
THE DAY.

VIPOND

The radar

The Aberdeen radar (KABR), 113 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Hand

When
August 16, 12:00 PM CST
Where
Hand County, 3.72 mi ESE of Vayland
Reported by
Trained Spotter
Coordinates
44.460, -98.710

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540572.